Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Linear conjugacy of chemical kinetic systems

1 Institute of Mathematical Sciences and Physics, University of the Philippines Los Baños, Laguna, 4031, Philippines
2 Department of Mathematics, Mariano Marcos State University, Ilocos Norte, 2906 Philippines
3 Mathematics and Statistics Department, De La Salle University, 2401 Taft Avenue, 0922 Manila, Philippines
4 Max Planck Institute of Biochemistry, 85152 Martinsried, Germany
5 LMU Faculty of Physics, Geschwister -Scholl-Platz 1, 80539 Munich, Germany

Special Issues: Mathematical analysis of reaction networks: theoretical advances and applications

Two networks are said to be linearly conjugate if the solution of their dynamic equations can be transformed into each other by a positive linear transformation. The study on dynamical equivalence in chemical kinetic systems was initiated by Craciun and Pantea in 2008 and eventually led to the Johnston-Siegel Criterion for linear conjugacy (JSC). Several studies have applied Mixed Integer Linear Programming (MILP) approach to generate linear conjugates of MAK (mass action kinetic) systems, Bio-CRNs (which is a subset of Hill-type kinetic systems when the network is restricted to digraphs), and PL-RDK (complex factorizable power law kinetic) systems. In this study, we present a general computational solution to construct linear conjugates of any "rate constant-interaction function decomposable" (RID) chemical kinetic systems, wherein each of its rate function is the product of a rate constant and an interaction function. We generate an extension of the JSC to the complex factorizable (CF) subset of RID kinetic systems and show that any non-complex factorizable (NF) RID kinetic system can be dynamically equivalent to a CF system via transformation. We show that linear conjugacy can be generated for any RID kinetic systems by applying the JSC to any NF kinetic system that are transformed to CF kinetic system.
  Article Metrics


1. G. Craciun, F. Nazarov and C. Pantea Persistence and permanence of mass action and power law dynamical systems, SIAM J. Appl. Math., 73 (2013), 305-329.

2. A. Sorribas, B. Hernández-Bermejo, E. Vilaprinyo, et al., Cooperativity and saturation in biochemical systems: a saturable formalism using Taylor series approximation, Biotechnol. Bioeng., 97 (2007), 1259-1277.

3. G. Craciun and C. Pantea, Identifiability of chemical reaction networks, J. Math. Chem., 44 (2008), 244-259.

4. G. Farkas, Kinetic lumping schemes, Chem. Eng. Sci., 54 (1999), 3909-3915.

5. M. D. Johnston, D. Siegel and G. Szederkényi, Computing weakly reversible linearly conjugate networks with minimal deficiency, Math. Biosci., 241 (2013), 88-98.

6. A. Gábor, K. M. Hangos, J. R. Banga, et al., Reaction network realizations of rational biochemical systems and their structural properties, J. Math. Chem., 53 (2015), 1657-1686.

7. M. J. Cortez, A. Nazareno and E. Mendoza, A computational approach to linear conjugacy in a class of power law kinetic systems, J. Math. Chem., 56 (2018), 336-357.

8. C. P. Arceo, E. Jose, A. Marin-Sanguino, et al., Chemical reaction network approaches to biochemical systems theory, Math. Biosci., 269 (2015), 135-152.

9. M. Feinberg and F. J. Horn, Chemical mechanism structure and the coincidence of the stoichiometric and kinetic subspaces, Arch. Ration. Mech. An., 66 (1977), 83-97.

10. C. Wiuf and E. Feliu, Power-law kinetics and determinant criteria for the preclusion of multistationarity in networks of interacting species, SIAM J. Appl. Dyn. Syst., 12 (2013), 1685- 1721.

11. E. Feliu and C. Wiuf, Preclusion of switch behavior in networks with mass-action kinetics, Appl. Math. Comput., 219 (2012), 1449-1467

12. C. P. Arceo, E. Jose, A. Lao, et al., Reactant subspaces and kinetics of chemical reaction networks, J. Math. Chem., 56 (2018), 395-422.

13. M. D. Johnston and D. Siegel, Linear conjugacy of chemical reaction networks, J. Math. Chem., 49 (2011), 1263-1282.

14. F. Brouers, The fractal (BSf) kinetic equations and its approximations, J. Modern Phys., 5 (2014), 1594-1601.

15. G. Shinar and M. Feinberg, Concordant chemical reaction networks, Math. Biosci., 240 (2012), 92-113.

16. C. P. Arceo, E. Jose, A. Lao, et al., Reaction networks and kinetics of biochemical systems, Math. Biosci., 283 (2017), 13-29.

17. S. Müller and G. Regensburger, Generalized mass action systems and positive solutions of polynomial equations with real and symbolic exponents (invited talk), In: Proceedings of the International Workshop on Computer Algebra in Scientific Computing, 2014 September, Springer, 8660, 302-323.

18. N. Fortun, E. Mendoza, L. Razon, et al., A Deficiency Zero Theorem for a class of power law kinetic systems with non-reactant determined interactions, Commun. Math. Comput. Chem. (MATCH), 81 (2019), 621-638.

19. B. Joshi and A. Shiu, Atoms of multistationarity in chemical reaction networks, J. Math. Chem., 51 (2013), 153-178.

20. N. Fortun, E. Mendoza, L. Razon, et al., Multistationarity in earth's pre-industrial carbon cycle models, Manila J. Sci., 11 (2018), 81-96.

21. M. D. Johnston, Translated chemical reaction networks. Bull. Math. Biol., 76 (2014), 1081-1116.

22. D. A. Talabis, C. P. Arceo and E. Mendoza, Positive equilibria of a class of power law kinetics, J. Math. Chem., 56 (2018), 358-394.

23. J. J. Heijnen, Approximative kinetic formats used in metabolic network modeling, Biotechnol. Bioeng., 91 (2005), 534-545.

24. V. Hatzimanikatis and J. E. Bailey, MCA has more to say, J. Theor. Biol., 182 (1996), 233-242.

25. M. D. Johnston, D. Siegel and G. Szederkényi, A linear programming approach to weak reversibility and linear conjugacy of chemical reaction networks, J. Math. Chem., 50 (2012), 274-288.

26. A. Gábor, K. M. Hangos and G. Szederkényi, Linear conjugacy in biochemical reaction networks with rational reaction rates. J. Math. Chem., 54 (2016), 1658-1676.

27. M. D. Johnston, A linear programming approach to dynamical equivalence, linear conjugacy, and the deficiency one theorem, J. Math. Chem., 54 (2016), 1612-1631.

28. M. D. Johnston, A computational approach to steady state correspondence of regular and generalized mass action systems, Bull. Math. Biol., 77 (2015), 1065-1100.

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved